Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 53, NWS Great Falls, MT

June 30, 2016Glacier County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 30, 2016, 3:45 PM MDT for Glacier County, Montana. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2016, 3:45 PM MDT (21:45 UTC)
Expired
Jun 30, 2016, 4:30 PM MDT
In force
45 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Glacier County, MT

The radar

The Great Falls radar (KTFX), 169 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 4:30 PM MDTHAIL 110 Wnw Cut Bank, MTDELAYED REPORT. TIME CONFIRMED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2016-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2016-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1672 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

406 
WUUS55 KTFX 302145
SVRTFX
MTC035-302230-
/O.NEW.KTFX.SV.W.0053.160630T2145Z-160630T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
345 PM MDT THU JUN 30 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GLACIER COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 430 PM MDT

* AT 345 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 18 MILES
  NORTHWEST OF CUT BANK...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHEASTERN GLACIER COUNTY.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 237 AND 252.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4875 11290 4888 11269 4871 11226 4849 11258
TIME...MOT...LOC 2145Z 308DEG 15KT 4876 11270 

HAIL...1.00IN
WIND...60MPH
 
$$

MARTIN
1 follow-up statement
436 
WWUS55 KTFX 302220
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
420 PM MDT THU JUN 30 2016

MTC035-302230-
/O.CON.KTFX.SV.W.0053.000000T0000Z-160630T2230Z/
GLACIER MT-
420 PM MDT THU JUN 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR EAST CENTRAL GLACIER COUNTY...

AT 420 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES WEST OF
CUT BANK...MOVING SOUTHEAST AT 15 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST
CENTRAL GLACIER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4869 11282 4884 11258 4871 11226 4849 11258
TIME...MOT...LOC 2220Z 319DEG 11KT 4867 11259 

HAIL...1.50IN
WIND...60MPH
 
$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:00 PM MDT, 45 minutes earlier.

Area forecast discussion, Jun 30, 3:00 PM MDT, 45 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
300 PM MDT THU JUN 30 2016

...Strong to possibly severe thunderstorms through this evening...

.DISCUSSION...

This afternoon through Saturday...A disturbance moving east
over the forecast area will bring scattered strong to potentially
severe this afternoon and evening. The main focus for these
stronger storms will be over north central and central Montana, as
the airmass there will be the most unstable over the area with
moderate wind shear (30 to 40 kt). Heavy rainfall and plenty of
lightning will be the main threats, but some storms may produce wind
gusts of 50 to 60 mph with hail to around the size of a quarter.
Some storms have already produced quarter-sized hail along the
Rocky Mountain Front, and the threat for similar storms will move
east out of the area through this evening. Scattered storms will
also move through southwest Montana, but the threat for stronger
storms will be lower due to less wind shear. Storms will
generally diminish after midnight after this disturbance exits the
area, but a secondary disturbance will keep the chance for weaker
storms going after midnight along the Hi-Line. Weak disturbances
will continue to move over the area in a westerly flow aloft
Friday through Saturday, but more westerly downslope winds at the
surface will keep the slight chance of any showers/thunderstorms
mainly over the mountains and mainly during the afternoon and
evening hours. A surface trough currently centered over western
Montana will slowly move into eastern Montana by Saturday, which
will continue the warm temperatures across the area. Temperatures
will remain around 10 degrees above normal, with highs mostly in
the upper 70s and 80s, and lows in the upper 40s and 50s.
Coulston

Saturday night through Thursday...West-southwest flow aloft
generally prevails through the period with seasonal temperatures.
Moisture is rather limited in this pattern as total precipitable
water trends near to below average. Isolated, mainly diurnal
convection is possible, enhanced by the periodic passage of
shortwave energy rotating through the flow. A rather persistent
lee trough sets up along the east slope of the Rockies, modulated
by passing shortwave energy aloft. The associated pressure
gradient and deep layer mixing will produce rather breezy
conditions each afternoon. Details in the timing and amplitude of
shortwave features vary widely among model solutions, as is
typical of a weakly forced mid-summer weather pattern. Hence,
confidence is rather low regarding specific details of the
forecast. PN

&&

.AVIATION...
UPDATED 1745Z.

Most of central MT still under clear skies at 1730Z, with SCT-
BKN mid-level clouds and isolated -SHRA from KHLN south to KWYS.
Upper- level trough in NW MT will track eastward this aftn and be
the trigger for scattered thunderstorms, starting initially along
the Continental Divide by 18-19Z and moving east through the
aftn/early evening period. Good bet that some storms will reach
moderate (TSRA) intensity with locally heavy downpours, small
hail, and outflow gusts of 30-40 kts (possibly higher). Timing of
storms at individual TAF sites will be a bit tricky, so
amendments later this aftn may be needed to fine tune storm
occurrence times. Convective activity tapers off from west to
east starting around 23-00Z, with gradually clearing skies
through the evening/overnight hours. Waranauskas

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  87  56  87 /  30  10  10  10
CTB  52  83  52  82 /  20  10  10  10
HLN  59  89  59  89 /  30  10  10  10
BZN  52  88  53  90 /  40  20  10  20
WEY  43  74  44  77 /  50  30  20  20
DLN  52  86  52  88 /  40  10  10  20
HVR  54  86  57  88 /  40  10  10  10
LWT  55  84  56  86 /  60  20  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jun 30, 1:21 PM MDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
121 PM MDT THU JUN 30 2016

MTZ048-302000-
SOUTHERN ROCKY MOUNTAIN FRONT MT-
121 PM MDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TETON COUNTY UNTIL
200 PM MDT...

AT 119 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES WEST OF CHOTEAU...MOVING NORTHEAST AT 20 MPH. A SECOND STRONG
THUNDERSTORM WAS LOCATED 18 MILES WEST OF PENDROY...MOVING NORTHEAST
AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN TETON
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4781 11264 4809 11276 4813 11243 4785 11230
TIME...MOT...LOC 1919Z 244DEG 15KT 4789 11257

MARTIN
Special weather statement, Jun 30, 1:33 PM MDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
133 PM MDT THU JUN 30 2016

MTZ009-010-302015-
EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT-
133 PM MDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GLACIER COUNTY
UNTIL 215 PM MDT...

AT 132 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 24
MILES NORTH OF NORTH BROWNING...OR 40 MILES NORTHWEST OF CUT BANK...
MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. THIS STORM MAY PRODUCE A SIGNIFICANT AMOUNT OF SMALL
HAIL.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
GLACIER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4884 11281 4884 11324 4899 11323 4900 11286
      4899 11281
TIME...MOT...LOC 1932Z 264DEG 19KT 4893 11309

MARTIN
Local storm report, Jun 30, 2:07 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
207 PM MDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HAIL             12 WSW BYNUM            47.89N 112.54W
06/30/2016  M1.00 INCH       TETON              MT   TRAINED SPOTTER

            MARBLE TO QUARTER SIZE HAIL LASTED ABOUT 2 MINUTES

&&

MARTIN
Local storm report, Jun 30, 2:53 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
253 PM MDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             12 WSW BYNUM            47.89N 112.54W
06/30/2016  M0.50 INCH       TETON              MT   TRAINED SPOTTER

            HALF INCH HAIL OCCURRED WITH A SECOND STORM THAT MOVED
            THROUGH THE AREA. TIME ESTIMATED BASED ON RADAR.

&&

MARTIN
Special weather statement, Jun 30, 3:32 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
332 PM MDT THU JUN 30 2016

MTZ012-302200-
CASCADE MT-
332 PM MDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASCADE COUNTY UNTIL
400 PM MDT...

AT 331 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF GREAT FALLS...MOVING NORTHEAST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BELT...TRACY...SAND COULEE...STOCKETT...CENTERVILLE...ARMINGTON AND
MALMSTROM AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4728 11119 4744 11130 4758 11104 4733 11088
TIME...MOT...LOC 2131Z 245DEG 5KT 4740 11116

COULSTON
Local storm report, Jun 30, 3:44 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
344 PM MDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FUNNEL CLOUD     6 SSE CHOTEAU           47.73N 112.11W
06/30/2016                   TETON              MT   TRAINED SPOTTER

            SPOTTER SAW A HIGH-BASED FUNNEL CLOUD THAT LASTED ABOUT
            FIVE MINUTES

&&

MPJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:51 PM MDTSpecial Weather StatementTFXGlacier39 min
Jun 30, 1:21 PM MDTSpecial Weather StatementTFXTeton39 min
Jun 30, 1:33 PM MDTSpecial Weather StatementTFXGlacier42 min
Jun 30, 1:41 PM MDTSevere Thunderstorm WarningTFXGlacier34 min
Jun 30, 1:55 PM MDTSevere Thunderstorm WarningTFXTeton35 min
Jun 30, 2:14 PM MDTSevere Thunderstorm WarningTFXGlacier46 min
Jun 30, 2:23 PM MDTSevere Thunderstorm WarningTFXTeton37 min
Jun 30, 2:58 PM MDTSevere Thunderstorm WarningTFXGlacier47 min
Jun 30, 3:00 PM MDTSevere Thunderstorm WarningTFXTeton45 min
Jun 30, 3:27 PM MDTSevere Thunderstorm WarningTFXTeton48 min
Jun 30, 3:32 PM MDTSpecial Weather StatementTFXCascade28 min
Jun 30, 3:54 PM MDTSpecial Weather StatementTFXChouteau51 min
Jun 30, 4:11 PM MDTSpecial Weather StatementTFXTeton49 min
Jun 30, 4:12 PM MDTSpecial Weather StatementTFXCascade48 min
Jun 30, 4:15 PM MDTSpecial Weather StatementTFXChouteau45 min
Jun 30, 4:30 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera, Toole45 min
Jun 30, 4:42 PM MDTSpecial Weather StatementTFXChouteau48 min
Jun 30, 4:54 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill36 min
Jun 30, 5:29 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill46 min
Jun 30, 5:34 PM MDTSpecial Weather StatementTFXChouteau41 min
Jun 30, 5:45 PM MDTSpecial Weather StatementTFXCascade30 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.